Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jul 12, 2009, 5:30 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2009, 5:30 PM EDT (21:30 UTC)
- Expired
- Jul 12, 2009, 5:52 PM EDT
- In force
- 22 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Charlotte County, VA, Halifax County, VA
The radar
The Norfolk radar (KAKQ), 137 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRNK 122130
TORRNK
VAC037-083-122215-
/O.NEW.KRNK.TO.W.0016.090712T2130Z-090712T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 615 PM EDT.
* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
KEYSVILLE...MOVING EAST AT 40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.
&&
LAT...LON 3703 7846 3692 7849 3690 7882 3703 7883
3706 7853 3707 7849 3707 7845 3705 7845
TIME...MOT...LOC 2131Z 264DEG 33KT 3698 7849
$$
KM2 follow-up statements
000
WWUS51 KRNK 122139
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT SUN JUL 12 2009
VAC083-122149-
/O.CAN.KRNK.TO.W.0016.000000T0000Z-090712T2215Z/
HALIFAX VA-
539 PM EDT SUN JUL 12 2009
...THE TORNADO WARNING FOR NORTHEASTERN HALIFAX COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3692 7848 3691 7864 3691 7865 3690 7872
3692 7874 3704 7871 3707 7849 3707 7845
TIME...MOT...LOC 2139Z 262DEG 25KT 3698 7860
$$
VAC037-122215-
/O.CON.KRNK.TO.W.0016.000000T0000Z-090712T2215Z/
CHARLOTTE VA-
539 PM EDT SUN JUL 12 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR CENTRAL
CHARLOTTE COUNTY...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR DRAKES BRANCH...OR
NEAR CHARLOTTE COURT HOUSE...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3692 7848 3691 7864 3691 7865 3690 7872
3692 7874 3704 7871 3707 7849 3707 7845
TIME...MOT...LOC 2139Z 262DEG 25KT 3698 7860
$$
KM000
WWUS51 KRNK 122152
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT SUN JUL 12 2009
VAC037-122202-
/O.CAN.KRNK.TO.W.0016.000000T0000Z-090712T2215Z/
CHARLOTTE VA-
552 PM EDT SUN JUL 12 2009
...THE TORNADO WARNING FOR CENTRAL CHARLOTTE COUNTY IS CANCELLED...
THE TORNADO THREAT FOR THE WARNED AREA HAS ENDED. THE THUNDERSTORM
PRODUCING THE TORNADO HAS WEAKENED AND MOVED OUT OF THE WARNING AREA.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3692 7848 3691 7864 3691 7865 3690 7872
3692 7874 3704 7871 3707 7849 3707 7845
TIME...MOT...LOC 2152Z 262DEG 25KT 3699 7849
$$
KMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 3:43 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 12, 3:43 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT SUN JUL 12 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE FORECAST AREA LATE THIS AFTERNOON...THEN STALL JUST TO OUR SOUTH TONIGHT. A WEAK AREA OF HIGH PRESSURE WILL MOVE ACROSS THE OHIO VALLEY MONDAY...CROSSING THE CENTRAL APPALACHIANS TUESDAY. THE STALLED FRONT TO OUR SOUTHWEST WILL RETURN AS A WARM FRONT WEDNESDAY...FOLLOWED BY ANOTHER COLD FRONT THAT WILL CROSS THE OHIO VALLEY WEDNESDAY AND INTO OUR FORECAST AREA BY THURSDAY. && .NEAR TERM /THROUGH MONDAY/... THE COLD FRONT WILL SLIDE INTO NORTH CAROLINA OVERNIGHT WHILE THE THETA-E BOUNDARY IS DRAPED OVER THE AREA. WITH SOME CLEARING OVERNIGHT AND SATURATED LOW LEVELS...FOG IS LIKELY ACROSS THE AREA ESPECIALLY IN MOUNTAIN VALLEYS. CONVECTION THIS EVENING WILL BE WANING AFTER SUNSET AND BASED ON RNK LOCAL WRF...SHOULD END OR EXIT THE AREA AROUND 03Z. ON MONDAY...THETA-E AXIS SPLITS THE AREA AND WITH AFTERNOON HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHERN TIER OF CWA (BLF-ROA-DAN). TO THE NORTH...DRIER AIR WILL KEEP THESE COUNTIES DRY. WILL ADD ISOLATED SHOWERS TO THE NORTH FOR GOOD MEASURE AND IN CASE THETA-E BOUNDARY DOES RETREAT TO THE NORTH WITH THE DEVELOPMENT OF A WEAK SURFACE REFLECTION EAST OF THE BLUE RIDGE. MUGGY CONDITIONS ARE EXPECTED TONIGHT WITH READINGS IN THE 60S. TEMPERATURES MONDAY WILL BE SIMILAR TO TODAY BUT LESS STICKY WITH DRIER AIR COMING IN FROM THE NORTH. NOTE...THE ZFP WILL STILL CARRY AFTERNOON WORDING SINCE MOST OF THE CONVECTION WILL BE THIS AFTERNOON AND EVENING. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE AND A DRIER AIRMASS BUILD IN FOR MONDAY NIGHT AND TUESDAY. WILL KEEP THE FORECAST DRY FOR TUESDAY. WENT CLOSE TO BIAS CORRECTED MOS GRIDS FOR HIGH TEMPERATURES TUESDAY SINCE GUIDANCE HAS OVERALL BEEN TOO WARM WITH HIGHS...ESPECIALLY BEHIND A FRONT. THE HIGH MOVES FAR ENOUGH EAST BY WEDNESDAY AND A WEAK WARM FRONT COMES THROUGH...PUTTING THE FORECAST AREA BACK IN THE WARM SECTOR. THERE SHOULD BE ENOUGH INSTABILITY AND MOISTURE BY WEDNESDAY AFTERNOON FOR ISOLATED TO SCATTERED THUNDERSTORMS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WILL HAVE A CHANCE OF THUNDERSTORMS IN FOR ALL OR PARTS OF THE COUNTY WARNING AREA FROM WEDNESDAY NIGHT THROUGH SATURDAY ALONG AND AHEAD OF A FRONT AS UNTIL IT MOVES SOUTH INTO THE CAROLINAS. WILL HAVE SATURDAY NIGHT AND SUNDAY DRY. THIS FOLLOWS UPPER TROF DIGGING IN THE NORTHEAST ON THE ECMWF AND FOLLOWS ROUGHLY ALONG WITH HPC GUIDANCE. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... FRONTAL BOUNDARY WILL BE IN THE NORTHERN PORTION OF RNK CWA THIS AFTERNOON AND WITH THE ADDITION OF A LEE TROUGH AND AFTERNOON HEATING...SCATTERED CONVECTION IS A GOOD BET. MORNING LOW CLOUDS HAVE LIFTED TO VFR LEVELS ACROSS THE WEST BUT MAY LOWER TO MVFR IF HIT WITH PASSING SHOWERS. SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR THE AFTERNOON AND EARLY EVENING. WITH COVERAGE SCATTERED ABOUT...WILL ONLY HAVE VICINITY CODING IN THE TAFS. IF A SHOWER OR THUNDERSTORMS LOOKS TO HIT ANY TAF SITES...WILL AMEND. CLEARING BEHIND THE FRONT WILL BRING OPPORTUNITY FOR RADIATION FOG TONIGHT...ESPECIALLY IN THE MOUNTAIN VALLEYS. A WESTERLY UPSLOPE WIND WILL ALSO PERSIST WEST OF THE MOUNTAINS...SO FEEL MVFR TO IFR CONDITIONS WILL REDEVELOP AT KBLF/KLWB AGAIN TONIGHT. BEYOND THIS TAF PERIOD...THE SURFACE FRONT WILL STALL SOUTH OF THE AREA AND RETURN AS A WARM FRONT ON WEDNESDAY. ANOTHER COLD FRONT WILL CROSS THE AREA THURSDAY. WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS MONDAY AND TUESDAY...WITH BETTER COVERAGE ALONG THE WARM FRONT ON WEDNESDAY AND ALONG THE COLD FRONT THURSDAY. AT NIGHT LOOK FOR SOME MOUNTAIN VALLEY FOG...MAINLY AFFECTING KLWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...PM/RCS
Hazardous weather outlook, Jul 12, 1:34 PM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 134 PM EDT SUN JUL 12 2009 NCZ004>006-020-VAZ022-033>035-043>047-058-059-131745- STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 134 PM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE DAMAGING WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE ACTIVATED THIS AFTERNOON AND EVENING. NCZ001>003-018-019-VAZ007-009>020-023-024-032-WVZ042>045-131745- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER- 134 PM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Jul 12, 3:51 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SUN JUL 12 2009
VAZ013-017-122045-
FLOYD VA-PULASKI VA-
351 PM EDT SUN JUL 12 2009
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND PULASKI COUNTIES...
AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
INDIAN VALLEY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR FLOYD AROUND 405 PM.
LAT...LON 3686 8057 3693 8063 3690 8068 3691 8072
3702 8065 3700 8054 3698 8053 3699 8052
3695 8023 3685 8028 3683 8033 3678 8038
EXPERIMENTAL
KMSpecial weather statement, Jul 12, 4:02 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT SUN JUL 12 2009 VAZ044-058-122030- HALIFAX VA-PITTSYLVANIA VA- 402 PM EDT SUN JUL 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA COUNTIES... AT 401 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHATHAM... MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE CENTRAL PORTIONS OF THESE COUNTIES. THIS STORM WILL BE NEAR RIDGEWAY AROUND 415 PM AND LEDA AROUND 430 PM. LAT...LON 3690 7882 3665 7890 3676 7959 3691 7954 EXPERIMENTAL
Special weather statement, Jul 12, 4:26 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 426 PM EDT SUN JUL 12 2009 VAZ034-122100- BEDFORD VA- 426 PM EDT SUN JUL 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY... AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONETA... MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR HUDDLESTON AROUND 455 PM. LAT...LON 3726 7939 3707 7950 3723 7973 3731 7969 EXPERIMENTAL KM
Local storm report, Jul 12, 4:31 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 8 NW DANVILLE CITY 36.65N 79.54W
07/12/2009 PITTSYLVANIA VA FIRE DEPT/RESCUE
TREE DOWN ON SHARON LANE
0314 PM TSTM WND DMG 5 WNW WESTOVER HILLS 36.63N 79.54W
07/12/2009 PITTSYLVANIA VA FIRE DEPT/RESCUE
TREE AND POWER LINE DOWN
&&
AMSLocal storm report, Jul 12, 5:07 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 5 WNW SAXE 36.97N 78.75W
07/12/2009 E1.00 INCH HALIFAX VA PUBLIC
&&
BSLocal storm report, Jul 12, 5:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 5 NNE REDOAK 36.86N 78.59W
07/12/2009 CHARLOTTE VA LAW ENFORCEMENT
TREE DOWN ON POWER LINE
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:09 PM EDT | Special Weather Statement | RNK | Bland | 66 min |
| Jul 12, 1:49 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 56 min |
| Jul 12, 2:20 PM EDT | Special Weather Statement | RNK | City of Danville | 25 min |
| Jul 12, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 53 min |
| Jul 12, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 58 min |
| Jul 12, 3:04 PM EDT | Special Weather Statement | RNK | Craig | 26 min |
| Jul 12, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 33 min |
| Jul 12, 3:51 PM EDT | Special Weather Statement | RNK | Floyd | 54 min |
| Jul 12, 4:02 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania | 28 min |
| Jul 12, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 23 min |
| Jul 12, 4:26 PM EDT | Special Weather Statement | RNK | Bedford | 34 min |
| Jul 12, 4:32 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 43 min |
| Jul 12, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 35 min |
| Jul 12, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 70 min |
| Jul 12, 5:02 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 28 min |
| Jul 12, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 69 min |
| Jul 12, 6:03 PM EDT | Tornado Warning | RNK | Pittsylvania, City of Danville | 27 min |
| Jul 12, 6:11 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 40 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.